Nebraska, 2011

Hail in Nebraska, June 11, 2011

June 11, 2011 · NWS LBF · 1 event in 1 county or zone

Isolated thunderstorms developed late in the afternoon in Cherry County Nebraska. The storms produced a report of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms developed late in the afternoon in Cherry County Nebraska. The storms produced a report of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 11, 2:22 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 11, 2:22 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
322 PM CDT SAT JUN 11 2011

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT.
A SHORTWAVE IMPULSE WILL LIFT NORTHEAST FROM COLORADO THROUGH THE
HIGH PLAINS THIS AFTERNOON. SOUTHEASTERLY FLOW CONTINUES TO
INCREASE LOW LEVEL MOISTURE ACROSS THE CWA...WITH DEW POINTS IN
THE LOW 50S OVER FAR WESTERN PORTIONS OF THE CWA /MID 50S ACROSS
THE EAST/. EARLY MORNING CLOUDS HAVE GAVE WAY TO MOSTLY SUNNY
SKIES...WITH TEMPERATURES RUNNING IN THE 70S CWA WIDE...A FEW 80
DEGREE READINGS HAVE BEEN REPORTED ACROSS THE FAR SOUTHWEST.
THUS...INSTABILITY HAS INCREASED THROUGH THE DAY...WITH 1000 J/KG
OF MIXED LAYER CAPE OVER MUCH OF THE WESTERN HALF OF THE CWA.
SHEAR IS ALSO INCREASING OVER THE HIGH PLAINS...MODEL CONSENSUS
WOULD POSSIBLY SUGGEST 40KTS OR GREATER 0-6KM BULK SHEAR BY 00.12Z
NEARLY OVER THE SAME REGION WITH THE POTENTIAL OF 2000 J/KG CAPE.
CONVECTION IS EXPECTED TO DEVELOP OVER THE HIGH PLAINS /WEST OF
HIGHWAY 61/ BY MID AFTERNOON WITH THE POTENTIAL FOR SUPERCELLS.
GIVEN VERY STEEP LAPSE RATES LARGE HAIL WOULD CERTAINLY BE
POSSIBLE. CONSENSUS WOULD THEN SUGGEST THAT THE STORMS EVENTUALLY
CONGEAL INTO A MCS WHICH TRACKS EAST SOUTHEAST. MODELS CONTINUE TO
STRUGGLE ON THE PLACEMENT...WITH THE MEAN SOMEWHERE ALONG THE
KANSAS/NEBRASKA BORDER. SO...WITH FOLLOW THE ENSEMBLE WITH THE
HEAVIEST STORMS/QPF SOUTH OF INTERSTATE 80 OVERNIGHT...HOWEVER
CANNOT RULE OUT OTHER CONVECTIVE DEVELOPMENT NORTH OF THE COMPLEX
AS GOOD DYNAMICS AND SUFFICIENT INSTABILITY SHOULD REMAIN IN
PLACE. OTHERWISE...STRATUS IS EXPECTED TO RETURN OVERNIGHT AS THE
COMPLEX PUSHES EAST...THIS WILL KEEP OVERNIGHT LOWS WARM WITH
TEMPERATURES IN THE UPPER 50S AND LOWS 60S REGION WIDE.

MOISTURE/HIGHER DEW POINTS WILL CONTINUE TO ADVECT INTO THE AREA ON
SUNDAY. MID LEVEL TEMPS WILL ALSO WARM A FEW DEGREES WITH THE NAM
INDICATING H7 TEMP NEAR +12C BY AFTERNOON. NEVERTHELESS APPEARS THE
CAP WILL WEAKEN SUFFICIENTLY AND SCATTERED AFTERNOON THUNDERSTORMS
WILL ERUPT ALONG A SURFACE TROUGH ACROSS THE PANHANDLE. THESE STORMS
WILL BE AIDED BY A MID LEVEL DISTURBANCE THAT SWINGS THOUGH THE AREA
DURING THE LATE AFTERNOON AND EVENING HOURS. THE STRONGEST VERTICAL
MOTION WILL REMAIN NORTH OF INTERSTATE 80...SO HIGHEST POPS WILL
CONTINUE TO BE MAINTAINED ACROSS NORTHERN NEBRASKA.

SIMILAR SCENARIO EXPECTED MONDAY...WITH A PERHAPS MORE OF A
PRONOUNCED UPSLOPE FLOW. CONVECTION LOOKS TO FIRE ON THE EAST SLOPES
OF THE ROCKIES...AND THEN PUSH EAST. MOIST UPSLOPE FLOW LIKELY TO
CREATE AN ENVIRONMENT CONDUCIVE FOR SUPERCELLS. AGREE WITH THE SPC
ASSESSMENT OF SEVERE POTENTIAL FOR MONDAY. RATHER UNSETTLED WEATHER
WILL CONTINUE THROUGH TUESDAY...AS A PACIFIC COLD FRONT CROSSES THE
AREA. SCATTERED THUNDERSTORMS POSSIBLE AS THE FRONT MOVES THROUGH.

.LONG TERM...WEDNESDAY THROUGH SATURDAY.
NEW TROUGH WILL BECOME ESTABLISHED ACROSS THE PACIFIC NORTHWEST.
LATEST TRENDS IN BOTH THE ENSEMBLES AND OPERATIONAL MODELS IS TO
KEEP THE ACTUAL UPPER LEVEL LOW CENTER FURTHER NORTH IN EASTERN
BRITISH COLUMBIA OR CENTRAL ALBERTA. THIS WOULD KEEP THE AREA IN A
GENERAL SOUTHWEST FLOW ALOFT ON THE WESTERN SIDE OF UPPER RIDGING.
TRENDING TEMPERATURES UPWARD THE LAST FEW DAYS...AND NOW HAVE HIGHS
SOLIDLY IN THE 80S THROUGH THE PERIOD. LOWS HAVE ALSO BEEN NUDGED
UPWARD...WITH GOOD MOISTURE/HIGH DEW POINTS EXPECTED. MANY AREAS
WILL REMAIN IN THE 60S AT NIGHT. TRENDED POPS UPWARD A BIT TOWARD
THE WEEKEND...AS WE BEGIN TO SEE SOME INFLUENCE FROM THE TROUGH
DIGGING INTO THE PACIFIC NORTHWEST. DOESN/T LOOK LIKE WIDESPREAD
CONVECTION AT THIS POINT...WITH VERY WARM MID LEVEL TEMPERATURES
HELPING KEEP CONVECTION IN CHECK. MORE THE TYPICAL LATE AFTERNOON
AND NIGHTTIME ISOLATED TO SCATTERED VARIETY OF THUNDERSTORMS. SHEAR
AND INSTABILITY WILL BE ADEQUATE THAT A FEW OF THE STORMS COULD BE
SEVERE...BUT IS TO BE EXPECTED AS WE HEAD INTO THE PEAK OF SEVERE
WEATHER SEASON.

&&

.AVIATION...
POTENTIALLY AN ACTIVE TAF FORECAST PERIOD IS IN STORE AS A MID LEVEL
DISTURBANCE PUSHES EAST FROM COLORADO OVER THE CENTRAL HIGH PLAINS.
THUNDER CHANCES LOOK HIGH OVER WESTERN NEBRASKA AS STORMS DEVELOP
WITHIN A MODEST AREA OF INSTABILITY.  SHEAR WILL INCREASE THROUGH
THE EVENING...POSSIBLY LEADING TO THE DEVELOPMENT OF SEVERE STORMS.
LARGE HAIL AND STRONG ERRATIC WIND GUSTS WOULD BE POSSIBLE WITHIN
ANY STORM THAT DEVELOPS.  THE STORMS WILL CONGEAL INTO ONE OR MORE
CONVECTIVE COMPLEXES THIS EVENING AND PUSH EAST.  MODEL SOLUTIONS
FURTHER SUPPORTED BY THE ENSEMBLE MEMBERS WOULD SUGGEST A COMPLEX OF
STORMS ALONG AND SOUTH OF THE KANSAS AND NEBRASKA BORDER...WITH
POSSIBLY A SECOND COMPLEX NORTH OF THE SOUTH DAKOTA BORDER.
CONFIDENCE IS HIGHER WITH THE SOUTHERN MCS...WHICH COULD POTENTIALLY
BRING THUNDER OVER THE LBF TERMINAL SOMETIME AFTER 02Z TONIGHT.  FOR
THIS WILL INTRODUCE TSRA INTO THE TAF FORECAST...CONFIDENCE IN STORM
FORMATION AFFECTING VTN IS LOWER...SO WILL ONLY INCLUDE CB MENTION FOR
NOW. FOR BOTH TERMINAL SITES...HAVE LOWERED CEILINGS AFTER THE
STORMS TO IFR AS STRATUS DEVELOPMENT LOOKS LIKELY WITH ABUNDANT LOW
LEVEL MOISTURE AND A CLIMATOLOGICAL FAVORABLE WIND A QUICK
IMPROVEMENT SHOULD OCCUR AFTER 14Z SUNDAY.

&&

.HYDROLOGY...
MINOR FLUCTUATIONS IN FLOWS ON THE NORTH PLATTE RIVER ABOVE AND
BELOW LAKE MCCONAUGHY CAN BE EXPECTED THROUGH THE WEEKEND.  SNOW
MELT CONTINUES OVER THE SOURCE REGION OF THE NORTH PLATTE RIVER AND
WILL DO SO FOR THE NEXT SEVERAL WEEKS.  ADDITIONAL RELEASES MAY BE
NEEDED EARLY TO MIDDLE OF NEXT WEEK DEPENDING ON THE AMOUNT OF SNOW
MELT FROM THE HIGH ROCKIES OF COLORADO AND WYOMING.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JACOBS/TAYLOR
LONG TERM...TAYLOR
AVIATION...JACOBS
Hazardous weather outlook, Jun 11, 2:45 PM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
345 PM CDT SAT JUN 11 2011

NEZ004>010-022>029-035>038-056>059-069>071-094-122045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
345 PM CDT SAT JUN 11 2011 /245 PM MDT SAT JUN 11 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT ...ESPECIALLY THROUGHOUT
WESTERN NEBRASKA. SCATTERED STORMS WILL MOVE INTO THE AREA FROM
THE WEST...AND MAY DEVELOP INTO A LARGE CLUSTER OVER SOUTHWESTERN
NEBRASKA BEFORE THE RISK OF SEVERE WEATHER DECREASES AFTER
MIDNIGHT. THE MAIN THREAT WILL BE IN THE FORM OF LARGE HAIL AND
DAMAGING WINDS...BUT AN ISOLATED TORNADO IS POSSIBLE EARLY IN THE
EVENING.

FLOOD WARNINGS REMAIN IN EFFECT UNTIL FURTHER NOTICE FOR THE
NORTH PLATTE RIVER AT LISCO...LEWELLEN...AND NORTH PLATTE...AND ON
THE PLATTE RIVER AT BRADY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE POSSIBLE ONCE AGAIN ON SUNDAY FOR LOCATIONS
GENERALLY ALONG AND NORTH OF INTERSTATE 80. ONCE AGAIN LARGE HAIL
AND DAMAGING WIND GUSTS ARE THE PRIMARY THREATS

THE CHANCE OF THUNDERSTORMS WILL CONTINUE DURING THE AFTERNOON
AND EVENING HOURS OF MOST DAYS FROM SUNDAY THROUGH FRIDAY. SOME OF
THE STORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JACOBS

In the hours before

Special weather statement, Jun 11, 3:54 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
454 PM CDT SAT JUN 11 2011

NEZ094-112245-
WESTERN CHERRY NE-
354 PM MDT SAT JUN 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY COUNTY UNTIL
445 PM MDT...

AT 350 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR INTERSECTION OF HIGHWAY 20 AND IRWIN ROAD...
OR 13 MILES EAST OF GORDON...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
MERRIMAN AROUND 425 PM MDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JACOBS

The radar

The North Platte radar (KLNX), 148 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cherry

When
June 11, 4:00 PM CST
Where
Cherry County, 2.57 mi SE of Irwin
Measured
1 in hail
Reported by
Public
Coordinates
42.850, -101.920

Mostly dime size hail with a few the size of a quarter. The ground was covered with hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299538.